Severe Adult Onset Asthma - still uncontrolled - only Prednisone helps

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Oct 2005
Total Posts : 5
   Posted 9/22/2008 7:04 PM (GMT -6)   
Hi - I am 49 yrs old, have had mild asthma for a few years, but since May 08, have had severe asthma attakcs. I am taking Singulair, Zyrtec D, Nexium, Symbicort inhaler, Albuterol inhaler, and using Xpoenex and Pulmicort in my nebulizer.  Just started on Xolair, will be having my 4th injection session (take it every 2 wks.). The only thing that seems to get me stable is oral Prednisone. That stuff makes me feel crappy. I have gained weight, and am sweating all the time. I am scheduled to see a Pulmonologist soon.  Anyone else feel as depressed as I do?  Any words of encouragement?

Veteran Member

Date Joined Jul 2006
Total Posts : 1249
   Posted 9/22/2008 7:37 PM (GMT -6)   

Hi PW, I understand how you feel.  I used to only get asthma when I would get a cold or bronchitis.  This summer my asthma went out of control.  I have been wheezing every day since the beginning of July.  The meds that are helping me right now are azmacort, a steroid inhaler and an albuterol inhaler.  Most days they work well, but I have to use them 4X a day to get relief.  I have also used oral prednisone for short periods - 4 pills a day for 5 days.  And that gets me clear. But I do know how you are feeling because I climb the walls, can't sleep and eat everything in sight.  It does seem like you are on a lot of meds.  You will know more after your tests.  I had the whole range of pulmonary function tests which didn't show much.  But the pulmonary dr. was a real jerk.  He told me I was too heavy and that's why I can't breathe.  Except I have lost 40 lbs. in the last year.  And I felt just fine and could breathe with the extra 40 lbs.  My PCP is going to  have me see another specialist for a second opinion.  Keep in mind that this year has been the worst for allergies and asthma.  The pollen and mold counts have never been higher so that may be aggravatiing your situation.  Take care and let us know what is happening and how you are getting along. Things may improve once we get a hard freeze that will kill all the pollen.  So there is hope!  Also, do you use a spacer with your inhalers?  The spacer really helps to get the meds into your lungs instead of staying on your tongue or irritating your throat.  It helped me tremendously.  You can get one from your pharmacist.


New Member

Date Joined Feb 2007
Total Posts : 14
   Posted 9/22/2008 8:21 PM (GMT -6)   
Wow, I thought I was the only one in the world who felt like that and I am only 24. We are on similiar meds. too, I am on Symbicort, Nexium 80mg, Singulair 10mg, My doc. wants me to get allergy shots (xoliair) but due to the constant use of prednisone, I can never make it in to get blood work done. I am also on PRN albuterol inhailer, Prednisone PRN, and Pulmicort flex inhailer PRN and the nebs when I feel that I need it. The only med. that works for me too, is prednisone and I am in fear that I may end up on a daily maintaince dose of it.
I have frequent and many times severe attacks. I am so oversensitive to almost EVERYTHING and it is a never ending battle. I am so lost and have very few good days, due to the weather and other things that I cannot avoid. It is hard and some days I just wish I could wake up and a be a regular person and enjoy life and the wonderful blessings the Lord has given me. I often feel that one day I am not going to make it through and the asthma is going to take my life. My mind has been such a reck and it is so hard. I would love to talk more, my email address is . I have an appointment on Thursday, I so pray I do not end up on a daily maintance of prednisone, due to the HORRIBLE side effects shakehead .

New Member

Date Joined Oct 2005
Total Posts : 5
   Posted 9/23/2008 8:15 AM (GMT -6)   

Thank you Aurora and Adrea for your replies, and your words of encouragement- I called my Allergist yesterday, and he is starting me back on a short regimen of Prednisone - 60 mg. for 4 days then tapering down from there.  Actually got some sleep last night. It is so hard to not only deal with the asthma, but to have to deal with the weight gain too.  I have battled with my weight all my life, lost 35 lbs. and know probably have gained it back because of this drug. And the fat is sitting right in my mid section too.- Not to mention my "moonface". Do either of you get swollen feet? Mine look like an old lady's "kankles" - Hope fully as you mentioned, things might calm down for us when the weather cools down and we get into winter. Will be going for my next Xolair shots on Thursday too, and I am going to address my meds with the doc. since none really seem to be working except the Prednisone. You both take care, take it one day at a time, that's all we can do, right?



New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, October 26, 2016 6:13 PM (GMT -6)
There are a total of 2,712,576 posts in 299,107 threads.
View Active Threads

Who's Online
This forum has 153689 registered members. Please welcome our newest member, Coffyy.
394 Guest(s), 17 Registered Member(s) are currently online.  Details
Krimpet 🍔, 3HumpedCamel, 81GyGuy, Coffyy, island time, astroman, Bohemond, Scaredy Cat, ChickNorris, rockyfords, Hilander64, Lamilla, k07, vaportrail, goodnurse53, ozmadman, iPoop

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer